Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 159, NWS Northern Indiana

October 24, 2001Allen County, DeKalb County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Oct 24, 2001, 4:59 PM EST for Allen County, DeKalb County, Indiana. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 24, 2001, 4:59 PM EST (21:59 UTC)
Expired
Oct 24, 2001, 5:50 PM EST
In force
51 min
Issued by
NWS Northern Indiana
Area
Whole counties

Counties Allen County, IN, DeKalb County, IN

The radar

The Northern Indiana radar (KIWX), 57 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 24, 5:11 PM ESTTornado F2Corunna, IN
Oct 24, 5:37 PM ESTThunderstorm WindWaterloo, INHAM radio operator reported roof blown off house near Waterloo.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 24, 11:45 AM ESTTornado WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.0 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2001-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2001-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
227 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

141 
WUUS53 KIWX 242201
SVRFWA
INC003-033-242245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
459 PM EST WED OCT 24 2001

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEN COUNTY IN INDIANA
  SOUTHEAST DEKALB COUNTY IN INDIANA

* UNTIL 550 PM EST

* AT 459 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 19 MILES SOUTHWEST OF HUNTERTOWN...MOVING
  NORTHEAST AT 55 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  HUNTERTOWN
  FORT WAYNE
  AUBURN
  ST. JOE
  BUTLER

A TORNADO WATCH REMAINS IN EFFECT. SEVERE STORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING. IF YOU ARE IN THE PATH
OF THIS STORM...SEEK SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 2:30 PM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Oct 24, 2:30 PM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
230 PM EST WED OCT 24 2001

SQUALL LINE APPROACHING WRN CWA AND WILL MOVE ACROSS ENTIRE CWA
EARLY TNGT. MUCH COLDER BEHIND FRONT WITH SFC LOW CRANKING UP
OVER ERN LAKES THURSDAY INTO FRI. SFC GRAD IN ALL MDLS AND MOS
SUPPORT HIGH WIND WARNING NRN 2/3 CWA LATER TNT AND THURSDAY WITH
ADVISORY CRITERIA SOUTH. AFTER STORMS TNGT COLD AIR POURS
ACROSS LAKES BUT WITH SUCH STRONG WIND FIELDS TIME OVER LAKE WATERS
WILL BE DIMINISHED AND SHOULD HELP TO KEEP ACTIVITY FROM GETTING
OUT OF HAND. WILL CONTINUE CLDS...WINDS AND SHWRS INTO SAT AND THEN
BEGIN SLOW WARMUP INTO NEXT WEEK. BLEND OF MOS TMPS TOWARD
COOLER MAVS.

.IWX...HIGH WIND WARNING LATE TNGT AND THURSDAY NRN 2/3 CWA
       WIND ADVISORY LATE TNGT AND THURSDAY SRN 1/3 CWA

RES

In the hours before

Local storm report, Oct 24, 4:21 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
421 PM EST WED OCT 24 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0417 PM    2 W OSCEOLA               IN   ESTIMATED 60 MPH TSTM GUST
10/24/01   ST.JOSEPH                      REPORTED BY STORM
                                          SPOTTER. TREES AND
                                          TELEPHONE POLES DOWN.
Local storm report, Oct 24, 4:30 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
430 PM EST WED OCT 24 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0423 PM    3 S OSCEOLA               IN   WIND DAMAGE. TREES DOWN.
10/24/01   ST.JOSEPH                      REPORTED BY HAM RADIO
           ELKHART                        OPERATOR.
Local storm report, Oct 24, 4:33 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
433 PM EST WED OCT 24 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    BUCHANON                  MI   WIND DAMAGE
10/24/01   BERRIEN                        TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0400 PM    NILES                     MI   WIND DAMAGE
10/24/01   BERRIEN                        TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Oct 24, 4:37 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
437 PM EST WED OCT 24 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    PARK SHR RESORT           MI   WIND DAMAGE
10/24/01   CASS                           *** 1 INJ ***
                                          TREE FELL DOWN ONTO CAR AT
                                          DIAMOND LAKE. REPORTED
                                          BY HAM RADIO OPERATOR.
Local storm report, Oct 24, 4:40 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
440 PM EST WED OCT 24 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    CASSOPOLIS                MI   WIDESPREAD WIND DAMAGE
10/24/01   CASS                           COUNTYWIDE

0440 PM    2 N NORTH WEBSTER         IN   .75 INCH HAIL
10/24/01   KOSCIUSKO                      REPORTED AT THE SYRACUSE
                                          NWS FORECAST OFFICE
Local storm report, Oct 24, 4:49 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
449 PM EST WED OCT 24 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0448 PM    2 W CONVERSE              IN   1 INCH HAIL
10/24/01   MIAMI                          REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 2:50 PM ESTSevere Thunderstorm WarningIWXLaPorte40 min
Oct 24, 3:06 PM ESTSevere Thunderstorm WarningIWXPulaski, Starke, White24 min
Oct 24, 3:12 PM ESTTornado WarningIWXLaPorte48 min
Oct 24, 3:27 PM ESTSevere Thunderstorm WarningIWXPulaski, Starke, White18 min
Oct 24, 3:41 PM ESTSevere Thunderstorm WarningIWXCass, Fulton49 min
Oct 24, 3:41 PM ESTSevere Thunderstorm WarningIWXMarshall49 min
Oct 24, 3:46 PM ESTTornado WarningIWXSaint Joseph59 min
Oct 24, 4:06 PM ESTSevere Thunderstorm WarningIWXMiami, Wabash54 min
Oct 24, 4:06 PM ESTSevere Thunderstorm WarningIWXElkhart, Kosciusko54 min
Oct 24, 4:18 PM ESTTornado WarningIWXKosciusko62 min
Oct 24, 4:27 PM ESTSevere Thunderstorm WarningIWXGrant, Huntington, Whitley63 min
Oct 24, 4:27 PM ESTSevere Thunderstorm WarningIWXLaGrange, Noble63 min
Oct 24, 4:45 PM ESTTornado WarningIWXNoble45 min
Oct 24, 5:04 PM ESTTornado WarningIWXDeKalb, Steuben46 min
Oct 24, 5:10 PM ESTTornado WarningIWXBlackford, Jay, Wells50 min
Oct 24, 5:10 PM ESTTornado WarningIWXAdams50 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.